Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 5, NWS Pocatello, ID

March 30, 20235 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Mar 30, 2023, 2:20 AM MDT for 5 counties in Idaho. It took effect at Mar 30, 2023, 12:00 PM MDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2023, 2:20 AM MDT (08:20 UTC)
In effect from
Mar 30, 2023, 12:00 PM MDT
Expired
Mar 31, 2023, 10:01 AM MDT
In force
22 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 69 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS75 KPIH 300820
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
220 AM MDT Thu Mar 30 2023

IDZ056-302200-
/O.NEW.KPIH.WI.Y.0005.230330T1800Z-230331T1800Z/
Southern Hills/Albion Mountains-
Including the cities of Albion and Almo
220 AM MDT Thu Mar 30 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON MDT FRIDAY...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...The south central highlands, including the Albion
  Mountains. This includes the towns of Albion and Almo.

* WHEN...From noon today to noon MDT Friday. Peak wind is expected
  during the overnight hours.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ055-057-302200-
/O.NEW.KPIH.WI.Y.0005.230331T0300Z-230331T1200Z/
Eastern Magic Valley-Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, 
Rockland, and Holbrook
220 AM MDT Thu Mar 30 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT
FRIDAY...

* WHAT...West wind 30 to 35 mph with gusts up to 50 mph expected.

* WHERE...The eastern Magic and the Raft River Valleys. This
  includes the towns of Burley, Rupert, Heyburn, Oakley, Malta,
  Rockland and Holbrook. It also includes Interstate 84 from the
  split with Interstate 86 to the Utah border.

* WHEN...From 9 PM this evening to 6 AM MDT Friday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
206 
WWUS75 KPIH 302025
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
225 PM MDT Thu Mar 30 2023

IDZ056-311800-
/O.CAN.KPIH.WI.Y.0005.000000T0000Z-230331T1800Z/
/O.NEW.KPIH.WI.Y.0006.230331T0000Z-230331T1800Z/
Southern Hills/Albion Mountains-
Including the cities of Albion and Almo
225 PM MDT Thu Mar 30 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South Hills and Albion Mountains including but not
  limited to Albion and Almo.

* WHEN...From 6 PM this evening to noon MDT Friday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Patchy blowing snow will be possible especially in the 
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ055-057-311800-
/O.EXT.KPIH.WI.Y.0005.230331T0000Z-230331T1800Z/
Eastern Magic Valley-Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, 
Rockland, and Holbrook
225 PM MDT Thu Mar 30 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT 
FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Magic Valley and Raft River Region including 
  but not limited to Burley, Rupert, Heyburn, Oakley, Malta, 
  Rockland, and Holbrook.

* WHEN...From 6 PM this evening to noon MDT Friday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Patchy blowing snow will be possible especially in the 
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
044 
WWUS75 KPIH 310837
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
237 AM MDT Fri Mar 31 2023

IDZ055-057-311800-
/O.CON.KPIH.WI.Y.0005.000000T0000Z-230331T1800Z/
Eastern Magic Valley-Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, 
Rockland, and Holbrook
237 AM MDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Magic Valley and Raft River Region including 
  but not limited to Burley, Rupert, Heyburn, Oakley, Malta, 
  Rockland, and Holbrook.

* WHEN...From 6 PM this evening to noon MDT Friday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Patchy blowing snow will be possible especially in the 
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ056-311800-
/O.CON.KPIH.WI.Y.0006.000000T0000Z-230331T1800Z/
Southern Hills/Albion Mountains-
Including the cities of Albion and Almo
237 AM MDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South Hills and Albion Mountains including but not 
  limited to Albion and Almo.

* WHEN...From 6 PM this evening to noon MDT Friday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Patchy blowing snow will be possible especially in the 
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
673 
WWUS75 KPIH 311601
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1001 AM MDT Fri Mar 31 2023

IDZ056-311715-
/O.CAN.KPIH.WI.Y.0006.000000T0000Z-230331T1800Z/
Southern Hills/Albion Mountains-
Including the cities of Albion and Almo
1001 AM MDT Fri Mar 31 2023

...WIND ADVISORY IS CANCELLED...

Winds have died down but expect gusts up to 30 mph to continue. 

$$

IDZ055-057-311715-
/O.CAN.KPIH.WI.Y.0005.000000T0000Z-230331T1800Z/
Eastern Magic Valley-Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, 
Rockland, and Holbrook
1001 AM MDT Fri Mar 31 2023

...WIND ADVISORY IS CANCELLED...

Winds have died down but expect gusts of 20 to 30 mph to continue. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 29, 2:27 PM MDT, 11 hours 53 minutes earlier.

Area forecast discussion, Mar 29, 2:27 PM MDT, 11 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
227 PM MDT Wed Mar 29 2023

.SHORT TERM...Today through Thursday Night.
Early afternoon satellite imagery shows a large area of low pressure
working south off the CA coast of which is expected to move onshore
tonight into central CA with the 500 mb low favored to track
directly overhead for Thursday into ERN ID. A cold front passing
through the area this afternoon and evening will help transition any
remaining rain showers to all snow as drier conditions fill in
behind the front outside of continued mountain snow showers. As the
low moves overhead, wrap-around bands of snow will work in
throughout the day Thursday with widespread snow showers
expected. Snow will be moderate to heavy at times especially in
the mountains.

Winds steadily increase across the Snake Plain and Magic Valley
Thursday morning remaining breezy throughout the day with gusts to
around 30 to 40 mph ahead of stronger winds developing in the ERN
Magic Valley, South Hills, and Raft River Valley region. Gusts
especially Thursday night into early Friday are approaching WIND
ADVISORY levels with gusts to around 45 to 55 mph in Cassia County.
The ECMWF shows 35 to 45 kt 700 mb developing in this area as the
low shifts northeast into MT and WY tightening the pressure gradient.
Will continue to monitor for potential product issuance with the
strongest winds expected to last for about 9 to 12 hours.

Products currently out remain in place with minor adjustments to
timing with the only product change being to the lower Wood River
Valley downgrading to a WINTER WEATHER ADVISORY over a WINTER
STORM WARNING to account for lesser snowfall amounts from Hailey
south as opposed to Ketchum. MacKay

.LONG TERM...Friday through next Wednesday.
Active winter like pattern forecast to continue in the extended with
multiple rounds of weather systems expected to move through the
region. Saturday looks breezy to windy across eastern Idaho although
warmer temps in the valleys should limit any accumulating snow to
higher elevations but as we move into Sunday, snow will likely make
it down to valley floors with minor accumulations. Potent upper low
becomes established over the area Mon - Wed with ample snow chances
in the forecast areawide as temperatures will run some 15-20 degrees
below normal. Some combination of winter weather advisories and/or
winter storm watches/warnings will likely be required for mountain
zones throughout much of the extended forecast period. Maybe some
hope that behind this system things trend upwards with temperatures
and high pressure but still far out in time so won't get too excited
just yet. McKaughan

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday.
VFR to prevail for a bit longer at KPIH, KIDA and KDIJ
before precip gradually overspreads the area later this evening and
into the overnight. KSUN and KBYI continue to be impacted with
MVFR/IFR conditions associated with lower CIGS and VSBYs from snow
and this will likely continue at KSUN for much of the forecast
period. Hi-res models show more widespread precip impacting all east
Idaho terminals later in the period with MVFR/IFR conditions likely
to prevail. McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 AM MDT Friday for IDZ056>058.

Winter Storm Warning until 3 AM MDT Friday for IDZ060.

Winter Weather Advisory until 9 PM MDT Thursday for IDZ062>064.

Winter Storm Warning until 9 PM MDT Thursday for IDZ066-069-
071>074.

Winter Weather Advisory until 9 PM MDT Thursday for IDZ067-068-
070-075.

&&

In the hours before

Local storm report, Mar 29, 9:59 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
959 PM MDT WED MAR 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     SNOW             3 E POCATELLO           42.87N 112.41W
03/29/2023  M2.5 INCH        BANNOCK            ID   NWS EMPLOYEE

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:25 PM MDTWind AdvisoryPIHCassia20 hr

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.